EconPapers    
Economics at your fingertips  
 

Unit Roots in the Presence of Abrupt Governmental Interventions with an Application to Brazilian Data

Regina Celia Cati, Marcio Garcia () and Pierre Perron ()

Journal of Applied Econometrics, 1999, vol. 14, issue 1, 27-56

Abstract: This paper considers econometric issues related to time-series data that have been subject to abrupt governmental interventions. The motivating example for this study is the Brazilian monthly inflation rate (1974:1-1993:6) which we use throughout for illustration. This series has been heavily influenced by the effect of so-called shock plans implemented by various governments starting in the mid-1980s. The plans act as 'inliers' in the sense that the series is temporarily brought down to low levels before returning to its previous trend path. We analyse the effects on standard unit root tests and measures of persistence caused by the presence of these 'inliers'. We show a substantial bias in favour of concluding that the series is stationary and that shocks have temporary effects. We then construct appropriately corrected statistics which take into account the presence of the plans. These show, unlike the standard tests, that the stochastic behaviour of the inflation rate was indeed unstable over this period. Simulation results are presented to support the adequacy of our corrected statistics.

Date: 1999
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (58) Track citations by RSS feed

Downloads: (external link)
http://qed.econ.queensu.ca:80/jae/1999-v14.1/ Supporting data files and programs (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:14:y:1999:i:1:p:27-56

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().

 
Page updated 2019-09-12
Handle: RePEc:jae:japmet:v:14:y:1999:i:1:p:27-56